Alert archive / California / Wind Advisories in 2024
Wind Advisory 19, NWS Reno, NV
NWS Reno, NV issued this wind advisory at Dec 20, 2024, 12:17 PM PST for 7 counties in California; 4 counties in Nevada. It took effect at Dec 21, 2024, 4:00 AM PST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 20, 2024, 12:17 PM PST (20:17 UTC)
- In effect from
- Dec 21, 2024, 4:00 AM PST
- Expired
- Dec 21, 2024, 4:00 PM PST
- In force
- 12 hr
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 68 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2753 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
943 WWUS75 KREV 202017 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 1217 PM PST Fri Dec 20 2024 CAZ071-072-NVZ002-220000- /O.NEW.KREV.WI.Y.0019.241221T1200Z-241222T0000Z/ Greater Lake Tahoe Area-Lassen-Eastern Plumas-Eastern Sierra Counties- Including the cities of Incline Village, Susanville, Sierraville, Markleeville, Loyalton, Truckee, Westwood, South Lake Tahoe, Stateline, Glenbrook, Tahoe City, and Portola 1217 PM PST Fri Dec 20 2024 ...WIND ADVISORY IN EFFECT FROM 4 AM TO 4 PM PST SATURDAY... * WHAT...South to southwest winds 20 to 25 mph with gusts up to 50 mph. Wave heights of 2 to 4 feet on Lake Tahoe. * WHERE...Greater Lake Tahoe Area, and Lassen-Eastern Plumas-Eastern Sierra Counties. * WHEN...From 4 AM to 4 PM PST Saturday. * IMPACTS...Gusty winds may blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Hazardous boating conditions possible. Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NVZ003-220000- /O.NEW.KREV.WI.Y.0019.241221T1200Z-241222T0000Z/ Greater Reno-Carson City-Minden Area- Including the cities of Virginia City, Verdi, Sparks, and Gardnerville 1217 PM PST Fri Dec 20 2024 ...WIND ADVISORY IN EFFECT FROM 4 AM TO 4 PM PST SATURDAY... * WHAT...South to southwest winds 15 to 25 mph with gusts up to 45 mph. Wind prone areas along US 395/I580 could gust up to 55 mph. * WHERE...Greater Reno-Carson City-Minden Area. * WHEN...From 4 AM to 4 PM PST Saturday. * IMPACTS...Gusty winds may blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds may knock down burned trees in the Davis Fire burn area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ TF
2 follow-up statements
677 WWUS75 KREV 211019 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 219 AM PST Sat Dec 21 2024 CAZ071-072-NVZ002-220000- /O.CON.KREV.WI.Y.0019.241221T1200Z-241222T0000Z/ Lassen-Eastern Plumas-Eastern Sierra Counties-Greater Lake Tahoe Area- Including the cities of Tahoe City, Westwood, South Lake Tahoe, Sierraville, Incline Village, Portola, Glenbrook, Truckee, Stateline, Loyalton, Susanville, and Markleeville 219 AM PST Sat Dec 21 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...South to southwest winds 20 to 30 mph with gusts up to 50 mph. Wave heights of 2 to 4 feet on Lake Tahoe. * WHERE...Greater Lake Tahoe Area, and Lassen-Eastern Plumas-Eastern Sierra Counties. * WHEN...Until 4 PM PST this afternoon. * IMPACTS...Gusty winds may blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Hazardous boating conditions possible. Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor items such as patio furniture, holiday decorations, and trash cans. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NVZ003-220000- /O.CON.KREV.WI.Y.0019.241221T1200Z-241222T0000Z/ Greater Reno-Carson City-Minden Area- Including the cities of Virginia City, Gardnerville, Verdi, and Sparks 219 AM PST Sat Dec 21 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...South to southwest winds 20 to 30 mph with gusts up to 45 mph. Wind prone areas along Highway 395 and I-580 could gust up to 55 mph. * WHERE...Greater Reno-Carson City-Minden Area. * WHEN...Until 4 PM PST this afternoon. * IMPACTS...Gusty winds may blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds may knock down burned trees in the Davis Fire burn area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor items such as patio furniture, holiday decorations, and trash cans. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ WH
264 WWUS75 KREV 212357 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 357 PM PST Sat Dec 21 2024 CAZ071-072-NVZ002-003-220100- /O.EXP.KREV.WI.Y.0019.000000T0000Z-241222T0000Z/ Greater Reno-Carson City-Minden Area-Greater Lake Tahoe Area- Lassen-Eastern Plumas-Eastern Sierra Counties- Including the cities of Incline Village, Markleeville, Truckee, Glenbrook, Loyalton, South Lake Tahoe, Tahoe City, Sierraville, Verdi, Susanville, Westwood, Virginia City, Stateline, Gardnerville, Sparks, and Portola 357 PM PST Sat Dec 21 2024 ...WIND ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON... Wind gusts across the region are expected to taper off below criteria going into the evening. Winds across some areas along the Sierra Front, however, will continue to be breezy from the south-southwest through the night. Therefore, the wind advisory will be allowed to expire on time. $$ AY
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Dec 20, 3:01 AM PST, 9 hours 16 minutes earlier.
Area forecast discussion, Dec 20, 3:01 AM PST, 9 hours 16 minutes before
Area Forecast Discussion National Weather Service Reno NV 301 AM PST Fri Dec 20 2024 .SYNOPSIS... * Valley inversions and areas of freezing fog linger through this morning. Otherwise, dry and mild weather prevails today. * A quick-moving storm will bring strong gusty winds, light rain showers, and high elevation snow showers this weekend. * A stronger storm remains possible on Christmas Eve, likely impacting holiday travel. && .DISCUSSION... Today will be the final day in a series that features dry, quiescent conditions before we enter a stretch of much more stormy, unsettled weather to wrap up 2024. Residual inversions will likely yield another morning of low stratus and freezing fog for the Honey Lake Basin, Smoke Creek/Black Rock deserts, the Martis Valley, and the Tahoe Basin before mixing out this afternoon. Otherwise, expect mild daytime highs in the upper 40s and 50s. Our incipient storm arrives on Saturday, providing light rain, high elevation snow, and strong gusty winds. The latter appears to be the most impactful as southwest/west winds approach 35-45 mph across lower elevation Sierra communities and the Sierra Front Saturday morning/afternoon with wind gusts exceeding 90 mph along exposed Sierra ridgetops. Be prepared for impacts to recreation and bumpy flights into and out of regional airports. Rain and snow totals will be meager with this storm with accumulating snowfall of only 1-4" confined to elevations above 7000-7500 feet by Sunday night. Still, there may be some slick roads and travel delays for Sierra passes this weekend. Elsewhere, light rain of a few hundredths to perhaps a couple tenths is expected over the weekend. We're still on track for a stronger storm Monday night and Tuesday (Christmas Eve), bringing another bout of gusty to strong winds and heavier mountain snowfall compared to its predecessors. However, rain and snow amounts have trended downward quite considerably in latest guidance. There is still high confidence that this storm will provide heavy snow to Sierra passes, which will likely result in travel delays leading up to Christmas. Additionally, gusty winds will yield more turbulent flights Tuesday. There is still much to be determined with this storm as guidance wavers, but the key takeaway is this: Do your holiday travel on Monday, and be prepared for slick roads and slowdowns in/across the Sierra if you must travel on Christmas Eve. On a brighter note, there's a good chance (>40%) that most Sierra residents wake up to a White Christmas. Those of you in the Greater Reno-Carson-Minden area, well, you'll just have to keep dreaming. -Salas && .AVIATION... The main weather impact today will be IFR/LIFR conditions at KTRK/KTVL until around 18z due to FZFG. KRNO/KCXP/KMEV may see reduced slantwise visibilities due to hazy skies through this morning. Otherwise, VFR conditions will prevail today. An approaching storm will bring periods of LLWS and turbulence late tonight and Saturday with rain and snow showers to regional terminals over the weekend. Biggest impacts will be from the wind Saturday as latest CAMS show a potential critical layer developing near the Tahoe Basin and along the Hwy 395 corridor. There is a 2-4 hour window where gusts could approach or exceed 40 kts (70% chance) between 16Z-22Z in these areas. -Salas && .REV Watches/Warnings/Advisories... NV...None. CA...None. &&
Nearby
Wind Advisories in California, 2024Wind Advisories in Nevada, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.